Arkansas, 2009

Flash Flood and Hail in Arkansas, April 2, 2009

April 2, 2009 · NWS LZK · 10 events in 7 counties and zones

A low pressure system approached western Arkansas during the morning of the 2nd, and spread showers and thunderstorms into the area. Some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A low pressure system approached western Arkansas during the morning of the 2nd, and spread showers and thunderstorms into the area. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 2, 5:32 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 2, 5:32 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
632 AM CDT THU APR 2 2009

.AVIATION...
EXPECT PREVAILING MVFR CONDITIONS TODAY AS MOISTURE CONTINUES TO
INCREASE ACROSS THE STATE. SHOWERS AND THUNDERSTORMS WILL DEVELOP
IN THE MORNING HOURS...AND BECOME MORE WIDESPREAD THIS AFTERNOON.
WINDS WILL PICK UP ALONG THE BOUNDARY...WITH STRONGER GUSTS DURING
THUNDERSTORMS. PRECIPITATION WILL BEGIN TO DIMINISH FROM THE WEST
LATE IN THE PERIOD...WITH WINDS ALSO TO DROP OFF AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT THU APR 2 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT
HIGH PRES WAS LOCATED WELL E OF THE REGION EARLY THIS MRNG. THE NEXT
STORM SYS TO AFFECT TO THE AREA WAS TAKING SHAPE OVR SWRN OK EARLY
THIS MRNG. LOW LVL MOISTURE WAS MAKING IT/S WAY NWD ACRS THE SRN
HALF OF AR ATTM...WITH LOW CLOUDS SPREADING NWD. CONVECTION WAS
NOTED OVR CNTRL TX WHERE A SHRTWV WAS LIFTING NEWD. EXPECT THIS
ACTIVITY TO CONT EXPANDING IN COVERAGE LATER THIS MRNG AS THE STORM
SYS APCHS.

THE MODELS RMN IN DECENT AGREEMENT THIS MRNG WITH THE FCST TRACK OF
THE SFC LOW...BRINGING THE SYS IN W-CNTRL AR ARND MIDDAY AND
SHIFTING IT NE OF AR BY THIS EVENING. SHRA/TSRA EXPECTED TO BCM
WIDESPREAD ACRS MUCH OF THE FA AS THE MRNG PROGRESSES...WITH LARGE
HAIL POSSIBLE WITH SOME STORMS AS A DVLPG WARM FNT MOVES SLOLY NWD.

THE FOCUS BY THIS AFTN WL BE THE CHCS OF SVR STORMS AS THE SFC LOW
AND ASSOCD CDFNT PUSH THRU THE REGION. IT STILL APPEARS THAT PARTS
OF E-CNTRL AND SERN AR /VCNTY OF THE MS RVR/ WL BE BRIEFLY IN THE
WARM SECTOR PRIOR TO FROPA THIS AFTN. HOWEVER...WITH ONGOING
CONVECTION AND PLENTY OF CLOUDS OVR THE FA...THE LACK OF INSTABILITY
MAY LIMIT THE CHCS OF ORGANIZED SVR STORMS. WITH PLENTY OF WIND
ENERGY...DAMAGING WIND GUSTS AND ISOLD TORNADOES CANNOT BE RULED OUT
COMPLETELY OVR ERN AR.

THE STORM SYS WL SHIFT OUT OF THE AREA THIS EVENING...WITH RAIN CHCS
COMING TO AN END. GUSTY WINDS WL BE COMMON DURG THE AFTN/EVENING
HRS...SO WL KEEP THE LAKE WIND ADVY IN PLACE. DAY SHIFT WL HAVE TO
MONITOR WIND SPEEDS IN CASE A WIND ADVY IS NEEDED.

HIGH PRES WL BLD INTO THE REGION FOR FRI AND SAT. WARMER AND MORE
HUMID AIR IS SET TO RETURN BY SAT AS THE HIGH SHIFTS EWD AND ANOTHER
STORM SYS DVLPS IN THE CNTRL PLAINS. THE LOW WL PASS N OF AR SAT NGT
AND SUN...WITH AND ASSOCD CDFNT FCST TO MOVE THRU THE FA BY MIDDAY
SUN.

SCTD SHRA/TSRA WL ACCOMPANY THE FNT...FOLLOWED BY MUCH COOLER AIR.
CYCLONIC FLOW WL KEEP PLENTY OF CLOUDS IN PLACE ACRS AR SUN AND SUN
NGT. CANNOT RULE OUT SOME SPRINKLES OVR NRN AREAS AS WELL. TEMPS ARE
EXPECTED TO BE ABT 10 TO 15 DEGREES BLW NORMAL. SOME OF THE VALLEYS
OF NRN AND WRN COULD SEE TEMPS APCH 32F LATE SUN NGT.

LONG TERM...MONDAY THROUGH WEDNESDAY
AFTER FROPA THIS WEEKEND...EXPECT A DRAMATIC COOL DOWN. COOLEST
TEMPS SEEM TO BE ON MONDAY AND MONDAY NIGHT...WHERE TEMPS COULD HOVER
NEAR FREEZING ACROSS THE NORTH HALF OF THE STATE EARLY TUESDAY. BY
TUESDAY AFTERNOON...A RIDGE WILL BUILD OVER THE MIDSOUTH AND
SOUTHERLY FLOW WILL RETURN. THIS WILL HELP TO MODERATE TEMPERATURES
CLOSER TO NORMAL LEVELS THROUGH THE END OF THE PERIOD.

TIMING DIFFERENCES EXIST BETWEEN THE GFS AND ECMWF WITH THE NEXT
SYSTEM EXPECTED TO ROLL IN LATER IN THE WEEK. GFS HAS A MUCH FASTER
PROGRESSION WITH THE UPPER LOW...BRINGING IT INTO THE PLAINS STATES
BY WEDNESDAY. ECMWF IS MUCH SLOWER...SO HAVE TRAILED BACK POPS TO A
SLIGHT CATEGORY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  40  63  40 / 100  30  10  10
CAMDEN AR         70  40  71  45 /  80  10  10  10
HARRISON AR       59  34  62  41 / 100  20  10  10
HOT SPRINGS AR    66  39  68  45 /  80  10  10  10
LITTLE ROCK   AR  66  42  67  45 /  90  20  10  10
MONTICELLO AR     70  44  69  46 /  90  20  10  10
MOUNT IDA AR      63  36  66  43 /  80  10  10  10
MOUNTAIN HOME AR  61  37  63  41 / 100  30  10  10
NEWPORT AR        66  42  64  41 / 100  30  10  10
PINE BLUFF AR     69  43  66  46 /  90  20  10  10
RUSSELLVILLE AR   63  36  66  40 /  90  20  10  10
SEARCY AR         65  43  65  42 /  90  20  10  10
STUTTGART AR      67  44  65  46 /  90  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY
FOR ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-
CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-
HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-
POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...61
Hazardous weather outlook, Apr 2, 4:00 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU APR 2 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE AND OVERSPREAD THE NATURAL
STATE TODAY IN ADVANCE OF A DEVELOPING STORM SYSTEM IN THE SOUTHERN
PLAINS. SOME OF THESE STORMS COULD BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AS THE LOW
PRESSURE SYSTEM WORKS EASTWARD ACROSS ARKANSAS THROUGH THIS EVENING.
WITH PLENTY OF WIND ENERGY ASSOCIATED WITH STORM...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES CANNOT BE RULED OUT...ESPECIALLY ACROSS
SOUTHEAST AND EAST CENTRAL ARKANSAS. RAIN CHANCES WILL DIMINISH
LATER THIS EVENING AS THE STORM SYSTEM MOVES AWAY FROM THE REGION.

WIND SPEEDS OF 15 TO 25 MPH WILL BE COMMON STATEWIDE THIS AFTERNOON.
SOME LOCATIONS WILL SEE WIND GUSTS OF 30 TO 40 MPH AS THE LOW
PRESSURE SYSTEM PASSES THROUGH ARKANSAS. AS A RESULT...A LAKE WIND
ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EVENING OVER A LARGE
PART OF ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BUILD INTO THE MID SOUTH FRIDAY AND SATURDAY. A
NEW STORM SYSTEM WILL AFFECT ARKANSAS SATURDAY NIGHT AND SUNDAY...
WITH ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED.
DUE TO LIMITED INSTABILITY...THE CHANCES OF ORGANIZED SEVERE WEATHER
APPEAR LOW AT THIS TIME.

GUSTY NORTHWEST WINDS BEHIND THE STORM SYSTEM WILL USHER COLDER AIR
INTO THE REGION SUNDAY AND MONDAY. PARTS OF NORTHERN AND WESTERN
ARKANSAS COULD SEE A PERIOD OF FREEZING TEMPERATURES LATE SUNDAY
NIGHT AND EARLY MONDAY MORNING. READINGS WILL GRADUALLY MODERATE
TOWARD THE MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF EASTERN AND
SOUTHEAST ARKANSAS THIS AFTERNOON AND EARLY TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

61/44

The radar

The Little Rock radar (KLZK), 139 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Hail, Pike

When
April 2, 6:38 AM CST
Where
Pike County, Antoine
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.030, -93.420

Thunderstorm Wind, Hot Spring

When
April 2, 7:30 AM CST
Where
Hot Spring County, 2.11 mi WSW of Diamondhead to 0.78 mi SE of Perla
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.423, -92.966

Power lines were knocked down due to falling trees. Trees were down on Arkansas Highway 171, and power lines were knocked down due to falling trees in Malvern.

Thunderstorm Wind, Hot Spring

When
April 2, 7:30 AM CST
Where
Hot Spring County, Bismarck
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.320, -93.170

Trees downed power lines in Bismarck, and caused damage to a shed and two boats.

Lightning, Grant

When
April 2, 7:35 AM CST
Where
Grant County, 1.13 mi N of Tull
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.466, -92.569

A tree fell on Arkansas Highway 291 due to lightning.

Lightning, Drew

When
April 2, 8:10 AM CST
Where
Drew County, 1.02 mi NW of College Station
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.589, -91.814

A tree was struck by lightning and transformers were blown at the University of Arkansas at Monticello.

Flash Flood, Drew

When
April 2, 10:15 AM CST to 12:00 PM CST
Where
Drew County, 0.98 mi ENE of Monticello Muni Arpt to 1.1 mi ENE of Monticello Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.633, -91.733

A forest road was barricaded due to high water.

Hail, Garland

When
April 2, 1:45 PM CST
Where
Garland County, Lonsdale
Measured
0.88 in hail
Reported by
Public
Coordinates
34.540, -92.810

Hail, Grant

When
April 2, 2:20 PM CST
Where
Grant County, Prattsville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.320, -92.550

Hail, Pulaski

When
April 2, 2:47 PM CST
Where
Pulaski County, 1 mi SW of Sweet Home
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.670, -92.242

Thunderstorm Wind, Lincoln

When
April 2, 3:00 PM CST
Where
Lincoln County, 1.88 mi SW of Little Garnett
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.849, -91.821

A carport was thrown against a trailer, an air conditioning unit was knocked off, and a satellite dish was blown through a wall of a trailer. Also, trees were down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157636, 157642, 163217, 157639, 157640, 157634, 157637, 157638, 159034, 159479.